Alert archive / Illinois / River Flood Warnings in 2011

River Flood Warning 223, NWS Indianapolis, IN

December 3, 2011Knox County, Indiana; Lawrence County, Wabash County, Illinois

NWS Indianapolis, IN issued this river flood warning at Dec 3, 2011, 11:40 AM EST for Knox County, Indiana; Lawrence County, Wabash County, Illinois. It took effect at Dec 5, 2011, 11:00 AM EST. It was in force for 26 days.

The area

The counties it named.

The facts

Issued
Dec 3, 2011, 11:40 AM EST (16:40 UTC)
In effect from
Dec 5, 2011, 11:00 AM EST
Expired
Dec 31, 2011, 1:00 AM EST
In force
26 days
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Lawrence County, IL, Wabash County, IL, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 40 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Vincennes (VCNI3).

Action stage
10 ft
Minor stage
16 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03343010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 3, 9:40 AM EST, 2 hours earlier.

Area forecast discussion, Dec 3, 9:40 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 AM EST SAT DEC 3 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

HIGH PRESSURE ALONG THE EAST COAST WILL PRODUCE A MILD SOUTHERLY
FLOW ACROSS OUR REGION TODAY. A COLD FRONT OVER THE UPPER MIDWEST
AND GREAT PLAINS WILL MOVE ACROSS INDIANA SUNDAY AND STALL ACROSS
OHIO AND THE OHIO VALLEY SUNDAY NIGHT TO TUESDAY. AN AREA OF LOW
PRESSURE WILL TRACK NORTHEAST ALONG THIS FRONT AND PRODUCE
SIGNIFICANT PRECIPITATION AMOUNTS AROUND MONDAY. THIS WILL BE
PRIMARILY RAIN...BUT MAY MIX WITH OR CHANGE TO SNOW OVER NORTHWEST
SECTIONS BY LATE MONDAY OR MONDAY NIGHT AS COLDER AIR MOVES IN.

IN THE EXTENDED AN UPPER TROUGH WILL MOVE ACROSS OUR REGION TUESDAY
NIGHT AND WEDNESDAY. THEN QUIETER WEATHER WILL BE THE RULE WEDNESDAY
NIGHT THROUGH FRIDAY AS HIGH PRESSURE MOVES ACROSS OUR REGION.

&&

.NEAR TERM /REST OF TODAY/...

CLOUDINESS HAS BECOME MORE WIDESPREAD THAN ANTICIPATED SO BEEFED
UP SKY GRIDS TO GO MOSTLY CLOUDY...AT LEAST FOR THE FIRST HALF OF
THE DAY. WE MAY STILL SEE A FEW PEEKS OF THE SUN BY THIS
AFTERNOON. MOST OF THE SHORT TERM GUIDANCE KEEPS CENTRAL INDIANA
DRY EXCEPT FOR THE RAPID REFRESH WHICH SHOWS A FEW AREAS OF
SHOWERS IMPACTING MAINLY NORTHERN SECTIONS. RIGHT NOW ON THE RADAR
MOSAIC WE CAN SEE A FEW RETURNS OVER THE NORTHERN COUNTIES BUT
THIS APPEARS TO BE NOTHING MORE THAN MID LEVEL CLOUDS. SO WILL STICK
WITH CLOUDY...BUT DRY FORECAST FOR TODAY. TEMPS WILL BE QUITE A BIT
MILDER TODAY AS A MODERATE SOUTHERLY FLOW DEVELOPS ACROSS OUR
REGION. WENT CLOSE TO A MAV/MET BLEND ON TEMPERATURES MOST
AREAS...BUT LEANED SLIGHTLY CLOSER TO THE MET BASED ON WARMER
TRENDS.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

MODELS ARE IN PRETTY GOOD AGREEMENT ESPECIALLY WITH RESPECT TO
FRONTAL TIMING AND MOISTURE AND PRECIP AMOUNTS. BUT THERE ARE SOME
DISCREPANCY WITH TEMPERATURES AND PRECIP TYPE LATE SUNDAY NIGHT AND
MONDAY.  IN MOST CASES WILL USE A BLEND.

ALL MODELS SPREAD PRECIP INTO OUR REGION LATE TONIGHT WITH ONLY THE
EUROPEAN SHOWING ANYTHING SIGNIFICANT BEFORE 06Z SUNDAY. WILL MAKE
SOME MINOR ADJUSTMENTS IN RESPECT TO TIMING...OTHERWISE CURRENT
FORECASTS LOOK GOOD.

ON SUNDAY PRECIP PERIODS OF RAIN WILL BE THE RULE...ESPECIALLY
BEFORE 18Z AND ACROSS OUR SOUTHEAST ALL DAY. SUNDAY NIGHT MAY START
OUT DRY ACROSS OUR NORTH PER NAM. OTHERWISE...RAIN WILL SPREAD
NORTHWARD LATE SUNDAY NIGHT AND MONDAY AS LOW PRESSURE MOVES INTO
LOWER MISSISSIPPI VALLEY AND OVERRUNNING INCREASES ACROSS OUR
REGION. IF PRECIP SPREADS ALL THE WAY NORTH...THERE MAY BE SOME
ISSUES WITH PRECIP TYPE LATE SUNDAY NIGHT AND MONDAY...BUT ELSEWHERE
LOW LEVEL THICKNESS INDICATE ALL LIQUID.

MODELS HAVE TRENDED WETTER MONDAY AND MONDAY NIGHT AS LOW PRESSURE
MOVES INTO THE OHIO VALLEY. HPC INDICATES SLIGHT RISK OF EXCESSIVE
RAIN AMOUNTS POSSIBLE ACROSS SOUTHERN AREAS MONDAY...AND AS LOW
PRESSURE PASSES BY MONDAY NIGHT COLDER AIR WILL SPREAD IN ACROSS OUR
NORTHWEST. THERE IS A POSSIBILITY OF OF SOME SNOW ACCUMULATIONS
ACROSS OUR NORTHWEST AS TEMPERATURES AND LOW LEVEL THICKNESS VALUES
DROP.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

THE EXTENDED FORECAST STARTS OUT WITH SOME LINGERING SHOWERS ACROSS
THE SOUTHERN PORTIONS OF CENTRAL INDIANA DUE TO A STALLED FRONTAL
BOUNDARY NEAR THE OHIO RIVER VALLEY.  HOWEVER...THIS FRONT WILL
FINALLY MOVE OUT BY TUE 18Z.  FOCUS THEN TURNS TO THE NEXT UPPER
LEVEL LOW...A POSITIVELY TILTED TROUGH EXTENDING FROM THE UPPER
MIDWEST TO THE CENTRAL PLAINS.  MODELS STILL REFUSE TO COME INTO ANY
TYPE OF AGREEMENT IN REGARD TO TIMING OR TRACK OF THIS DISTURBANCE.
THE GFS CONTINUES TO BE MUCH FASTER THAN THE EURO AND SHOWS IT
FORMING INTO A CUT-OFF LOW AS IT DRIFTS SOUTHEAST ACROSS INDIANA AND
THE OHIO VALLEY ON WEDNESDAY MORNING. ON THE OTHER HAND...THE EURO
SHOWS A VERY ELONGATED TROUGH EXTENDING INTO THE DEEP SOUTH ON
WEDNESDAY NIGHT/THURSDAY.

THE ONE THING THAT BOTH MODELS DO AGREE ON THOUGH IS THAT THIS IS A
VERY MOISTURE DEPRIVED SYSTEM...AND THE INITIALIZATION HAS PICKED UP
ON THIS AS WELL.  SO...WILL NOT STRAY FROM THE INITIALIZATION
NUMBERS WHICH SHOW CHANCE POPS ACROSS THE SOUTHEAST QUADRANT OF
CENTRAL INDIANA AND SLIGHT CHANCE ACROSS THE REMAINDER OF THE
FORECAST AREA ON TUESDAY AND WEDNESDAY MORNING.  THE INITIALIZATION
STILL CONTINUES TO FAVOR THE GFS WITH THE PRECIP EXITING CENTRAL
INDIANA BY WEDNESDAY EVENING.  PRECIP WILL GENERALLY BE IN THE FORM
OF A RAIN AND RAIN/SNOW MIX AHEAD OF THE SYSTEM...AND MAINLY SNOW
AND RAIN/SNOW MIX ON THE BACK SIDE.

MUCH COLDER CANADIAN AIR WILL BE USHERED IN BEHIND THIS SYSTEM WITH
LOWS FALLING INTO THE TWENTIES BY WEDNESDAY NIGHT...AND TEENS BY
FRIDAY NIGHT.  INITIALIZATION NUMBERS ARE SHOWING A VERY COLD TREND
THROUGH THE END OF THE PERIOD WITH HIGHS ONLY IN THE 20S ON
SATURDAY.  CONFIDENCE IS TOO LOW AT THIS TIME THOUGH TO DEVIATE FROM
INITIALIZATION NUMBERS.

&&

.AVIATION /DISCUSSION FOR THE 03/15Z IND TAF UPDATE/...

NO SUBSTANTIVE CHANGES NECESSARY. PREVIOUS DISCUSSION FOLLOWS.

PESKY LOW LEVEL CLOUDS WILL LINGER THROUGH THIS MORNING AT TAF
SITES...BUT DRIER AIR WILL FILTER INTO THE AREA BY THIS AFTERNOON.
AS A RESULT...WILL GO WITH SCT/BKN CLOUD DECKS IN THE MID AND
UPPER LEVELS FOR MOST OF THE TAF PERIOD. HOWEVER...LOW CLOUDS
WILL INCREASE TONIGHT AS A COLD FRONT APPROACHES CENTRAL INDIANA.
CONDITIONS WILL STILL REMAIN AT VFR CATEGORY THOUGH THROUGH THE
ONSET OF PRECIPITATION WHICH SHOULD START MOVING INTO KLAF
SOMETIME AFTER SUN 06Z. ELSEWHERE...WILL GO WITH VCSH OVER
REMAINING TAF SITES...MAINLY AFTER SUN 09Z AT KIND AND KBMG.

SOUTHEAST WINDS WILL INCREASE THIS EVENING AS PRESSURE GRADIENT
INCREASES. SUSTAINED SPEEDS WILL RANGE FROM 10 TO 12 KTS...AND
WILL ONLY INCREASE THROUGH TOMORROW MORNING AND
AFTERNOON WHILE BECOMING MORE SOUTHERLY...EVENTUALLY REACHING
SUSTAINED SPEEDS OF 12 TO 15 KTS WITH GUSTS TO 22 KTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JH
NEAR TERM...SMF
SHORT TERM...JH
LONG TERM....TDUD
AVIATION...TDUD/NIELD
Hazardous weather outlook, Dec 3, 5:23 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 AM EST SAT DEC 3 2011

INZ021-028>031-035>049-051>057-060>065-067>072-041100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
523 AM EST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVERS IN WEST
CENTRAL AND SOUTHERN INDIANA.

HAZARDS: LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH
RIVER IN WESTERN INDIANA...AND PORTIONS OF THE WHITE...EAST FORK
OF THE WHITE AND MUSCATATUCK RIVER IN SOUTHERN INDIANA.

TIMING: SEE LATEST FLOOD STATEMENTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: ANOTHER ROUND OF HEAVY RAINFALL IS POSSIBLE AROUND
MONDAY. IN ADDITION LIGHT TO MODERATE SNOW ACCUMULATIONS ARE
POSSIBLE ALONG AND NORTH OF A TERRE HAUTE TO NOBLESVILLE TO
MUNCIE LINE MONDAY NIGHT. A FEW LIGHT SNOW SHOWERS MAY LINGER
TUESDAY AND WEDNESDAY IN SOME AREAS.

DISCUSSION: A COLD FRONT WILL MOVE ACROSS OUR REGION SUNDAY AND
STALL ACROSS THE OHIO VALLEY SUNDAY NIGHT AND MONDAY. LOW
PRESSURE WILL MOVE INTO THE OHIO VALLEY MONDAY BRINGING SIGNIFICANT
AMOUNTS OF RAIN TO SOUTHERN INDIANA. MONDAY NIGHT COLDER AIR WILL
SPREAD INTO PARTS OF OUR REGION CAUSING A CHANGE OVER TO SNOW
ACROSS WEST CENTRAL AND NORTH CENTRAL SECTIONS.

A FEW LIGHT SNOW SHOWERS ARE POSSIBLE TUESDAY AND WEDNESDAY AS AN
UPPER TROUGH MOVES ACROSS OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 9:44 AM ESTRiver Flood WarningINDLawrence, Martin10 days

Nearby

River Flood Warnings in Illinois, 2011River Flood Warnings in Indiana, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.